Browse

You are looking at 1 - 4 of 4 items

Open access

Diana Oliveira, Mara Ventura, Miguel Melo, Sandra Paiva and Francisco Carrilho

Summary

Addison’s disease (AD) is the most common endocrine manifestation of antiphospholipid syndrome (APS), but it remains a very rare complication of the syndrome. It is caused by adrenal venous thrombosis and consequent hemorrhagic infarction or by spontaneous (without thrombosis) adrenal hemorrhage, usually occurring after surgery or anticoagulant therapy. We present a clinical case of a 36-year-old female patient with a previous diagnosis of APS. She presented with multiple thrombotic events, including spontaneous abortions. During evaluation by the third episode of abortion, a CT imaging revealed an adrenal hematoma, but the patient was discharged without further investigation. A few weeks later, she presented in the emergency department with manifestations suggestive of adrenal insufficiency. Based on that assumption, she started therapy with glucocorticoids, with significant clinical improvement. After stabilization, additional investigation confirmed AD and excluded other etiologies; she also started mineralocorticoid replacement. This case illustrates a rare complication of APS that, if misdiagnosed, may be life threatening. A high index of suspicion is necessary for its diagnosis, and prompt treatment is crucial to reduce the morbidity and mortality potentially associated.

Learning points:

  • AD is a rare but life-threatening complication of APS.

  • It is important to look for AD in patients with APS and a suggestive clinical scenario.

  • APS must be excluded in patients with primary adrenal insufficiency and adrenal imaging revealing thrombosis/hemorrhage.

  • Glucocorticoid therapy should be promptly initiated when AD is suspected.

  • Mineralocorticoid replacement must be started when there is confirmed aldosterone deficiency.

  • Hypertension is a common feature of APS; in patients with APS and AD, replacement therapy with glucocorticoids and mineralocorticoids may jeopardize hypertension management.

Open access

Shinobu Takayasu, Shingo Murasawa, Satoshi Yamagata, Kazunori Kageyama, Takeshi Nigawara, Yutaka Watanuki, Daisuke Kimura, Takao Tsushima, Yoshiyuki Sakamoto, Kenichi Hakamada, Ken Terui and Makoto Daimon

Summary

Patients with Cushing’s syndrome and excess exogenous glucocorticoids have an increased risk for venous thromboembolism, as well as arterial thrombi. The patients are at high risk of thromboembolic events, especially during active disease and even in cases of remission and after surgery in Cushing’s syndrome and withdrawal state in glucocorticoid users. We present a case of Cushing’s syndrome caused by adrenocorticotropic hormone-secreting lung carcinoid tumor. Our patient developed acute mesenteric ischemia after video-assisted thoracoscopic surgery despite administration of sufficient glucocorticoid and thromboprophylaxis in the perioperative period. In addition, our patient developed hepatic infarction after surgical resection of the intestine. Then, the patient was supported by total parenteral nutrition. Our case report highlights the risk of microthrombi, which occurred in our patient after treatment of ectopic Cushing’s syndrome. Guidelines on thromboprophylaxis and/or antiplatelet therapy for Cushing’s syndrome are acutely needed.

Learning points:

  • The present case showed acute mesenteric thromboembolism and hepatic infarction after treatment of ectopic Cushing’s syndrome.

  • Patients with Cushing’s syndrome are at increased risk for thromboembolic events and increased morbidity and mortality.

  • An increase in thromboembolic risk has been observed during active disease, even in cases of remission and postoperatively in Cushing’s syndrome.

  • Thromboprophylaxis and antiplatelet therapy should be considered in treatment of glucocorticoid excess or glucocorticoid withdrawal.

Open access

M Horsey, P Hogan and T Oliver

Summary

A 71-year-old woman with severe right lower leg pain, edema and erythema was presented to the Emergency Department and was found to have an extensive deep vein thrombosis (DVT) confirmed by ultrasound. She underwent an extensive evaluation due to her prior history of malignancy and new hypercoagulable state, but no evidence of recurrent disease was detected. Further investigation revealed pernicious anemia (PA), confirmed by the presence of a macrocytic anemia (MCV=115.8fL/red cell, Hgb=9.0g/dL), decreased serum B12 levels (56pg/mL), with resultant increased methylmalonic acid (5303nmol/L) and hyperhomocysteinemia (131μmol/L), the presumed etiology of the DVT. The patient also suffered from autoimmune thyroid disease (AITD), and both antithyroglobulin and anti-intrinsic factor antibodies were detected. She responded briskly to anticoagulation with heparin and coumadin and treatment of PA with intramuscular vitamin B12 injections. Our case suggests that a DVT secondary to hyperhomocystenemia may represent the first sign of polyglandular autoimmune syndrome III-B (PAS III-B), defined as the coexistent autoimmune conditions AITD and PA. It is important to recognize this clinical entity, as patients may not only require acute treatment with vitamin B12 supplementation and prolonged anticoagulation, as in this patient, but may also harbor other autoimmune diseases.

Learning points

  • A DVT can be the first physical manifestation of a polyglandular autoimmune syndrome.

  • Hyperhomocysteinemia secondary to pernicious anemia should be considered as an etiology of an unprovoked DVT in a euthyroid patient with autoimmune thyroid disease.

  • Patients with DVT secondary to hyperhomocysteinemia should undergo screening for the presence of co-existent autoimmune diseases in addition to treatment with B12 supplementation and anticoagulation to prevent recurrent thromboembolism.

Open access

Durgesh Gowda, Vasant Shenoy, Usman Malabu, Donald Cameron and Kunwarjit Sangla

Summary

Our patient had drainage of a large amoebic liver abscess. This got complicated by a severe degree of hypotension, which required aggressive fluid resuscitation and hydrocortisone support. Computerised tomography (CT) of the abdomen revealed bilateral adrenal gland haemorrhage (BAH) resulting in primary adrenal gland failure, which was the cause for hypotension. Patient was on long-term warfarin for provoked deep vein thrombosis of lower limb, which was discontinued before the procedure. Thrombophilia profile indicated the presence of lupus anticoagulant factor with prolonged activated partial thromboplastin time (aPTT). Patient was discharged on lifelong warfarin. This case emphasises the need for strong clinical suspicion for diagnosing BAH, rare but life-threatening condition, and its association with amoebic liver abscess and anti-phospholipid antibody syndrome (APLS).

Learning points

  • Recognition of BAH as a rare complication of sepsis.

  • APLS can rarely cause BAH.